California, 2006

Winter Storm in California, March 10 to 11, 2006

March 10 to 11, 2006 · NWS SGX · 4 events in 4 counties and zones

A very large, cold low pressure system and associated 160 kt jet brought strong wind and heavy low-elevation snow to the mountains of Southern California. Communities in the San Diego mountains were particularly hard hit by the near record snowfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$160,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A very large, cold low pressure system and associated 160 kt jet brought strong wind and heavy low-elevation snow to the mountains of Southern California. Communities in the San Diego mountains were particularly hard hit by the near record snowfall. Roof damage was reported in Guatay and power outages were widespread. One person died and 7 others were injured after their party became lost near Pine Valley during the storm. Numerous traffic accidents forced the closure of most major mountain roads, including I-8, hwy 18, hwy 38, and hwy 243. Snowfall totals ranged from around 1 to 3 feet, including 12" at Pine Valley, 13" at Warner Springs, 25" at Cuyamaca, 27" at Pine Cove and Idyllwild, and 36" at Lake Arrowhead, Big Bear, and the top of the Palm Springs Aerial Tramway. Light snow was also reported in Hemet, Temecula, Devore, Sage, Yucaipa, and Alpine. Post storm visible satellite imagery showed heavy snowfall accumulations as far as 200 miles south of the international border into Baja Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 10, 3:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 10, 3:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST FRI MAR 10 2006

.SYNOPSIS...A SLOW MOVING WINTER STORM WILL BRING HEAVY SNOW AND
STRONG WINDS TO THE MOUNTAINS AND SOME HIGH DESERT AREAS OF EXTREME
SOUTHWEST CALIFORNIA...AND CHILLY...BREEZY...AND SHOWERY WEATHER TO
THE COASTS...VALLEYS...AND LOWER DESERTS THROUGH THE WEEKEND. THE
HEAVIEST PRECIPITATION IS EXPECTED TO MOVE THROUGH LATE FRIDAY NIGHT
AND SATURDAY WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE IN THE
LOWER ELEVATIONS...AND HEAVY SNOW IN THE MOUNTAINS AND HIGH DESERTS.
THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.
THE STORM IS EXPECTED TO WIND DOWN SUNDAY WITH DRY WEATHER FOLLOWING
EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

DOPPLER RADAR HAS SHOWN A STEADY STREAM OF SHOWERS THROUGHOUT THE
NIGHT. RAINFALL AMOUNTS HAVE BEEN VERY LIGHT...BUT IT IS UNKNOWN HOW
MUCH SNOW MAY BE ACCUMULATING IN AREA MTNS. RAWS OBSERVATIONS
SUGGEST THAT THE SNOW LEVEL IS BETWEEN 3.5K AND 4K FT. NIGHT CAMS AT
BIG BEAR SHOW SNOW HAS BEEN FALLING AND ACCUMULATING. IN
ADDITION...STRONG WINDS HAVE BEEN REPORTED AT MANY LOCATIONS...
INCLUDING THE DESERTS WITH GUSTS IN THE 35 TO 40 MPH RANGE. THE IR
SATELLITE LOOP SHOWS A THICK BLANKET OF CLOUDS TO 12K FT SHROUDING
THE MTNS OF SW CA WITH COLDER...HIGHER  CLOUDS RAPIDLY APPROACHING
FROM THE NW. THE WATER VAPOR LOOP SHOWS THE INITIAL SPEED MAX THAT
KICKED OFF OUR PRECIPITATION AND STRONG WINDS BEGINNING YESTERDAY
EVENING...NOW ROUNDING THE BASE OF THE TROUGH. DERIVED WIND FLOW
INDICATED THE MAIN 160 KT JET CORE STILL NEAR 45N/145W...OVER THE E
PACIFIC. OPEN CELL CUMULUS INDICATIVE OF VERY COLD AIR AND
INSTABILITY ARE STREAMING RAPIDLY SE AND SHOULD BE OVER SPREADING SW
CA TODAY.

ALL THIS SPELLS A VERY ACTIVE SIEGE OF WEATHER FOR US AND IT WILL BE
DIFFICULT TO BREAK OUT START TIMES FOR THE WORST OF IT. BECAUSE OF
ONGOING WEATHER IN THE MTNS...THOUGHT IT PRUDENT TO GO AHEAD AND
ISSUE THE WINTER STORM WARNING WITH THE CAVEAT THAT THE WORST...OR
BEST...IF YOU ARE A WINTER WEATHER ENTHUSIAST...IS YET TO COME. WITH
LESS SNOW AND WIND...WINTER WEATHER CRITERIA SHOULD BE MET FOR THE
SANTA ANA MOUNTAINS AS WELL.

THE ECMWF/UK/GFS MODELS REMAIN IN VERY GOOD AGREEMENT REGARDING THE
EVOLUTION OF THIS SYSTEM THROUGH THE WEEKEND. MODEL CROSS SECTIONS
SHOW DEEP MOISTURE AND INSTABILITY PEAKING ON SAT...THEN GRADUALLY
WINDING DOWN THROUGH SUN. STEADY W TO SW UPSLOPE FLOW SHOULD KEEP
SNOW FALLING IN THE MTNS ALMOST CONTINUOUSLY...ALTHOUGH AT TIMES IT
WILL BE LIGHT. THE WINDS WILL ALSO FLUCTUATE AND BE VERY STRONG AT
TIMES...SO WINTER STORM CRITERIA IS LIKELY TO BE MET AT TIMES
THROUGH SAT NIGHT. TOTAL SNOWFALL ACCUMULATIONS ARE LIKELY TO BE
QUITE HEAVY IN FAVORED AREAS WHERE UPSLOPE AND CONVECTION COMBINE.
WOULD NOT BE SURPRISED TO SEE SOME SPOTS WITH OVER TWO FEET AT
RESORT LEVELS AND HIGHER. LESSER AMOUNTS BELOW 5000 FEET.

BELOW 3K FT...CONVECTION COULD RESULT IN HEAVY DOWNPOURS OF RAIN AND
ICE PELLETS. ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL AND
EVEN WATERSPOUTS...ESPECIALLY TONIGHT AND SATURDAY AS THE MAIN JET
CORE ADVANCES JUST TO OUR SW...PLACING US IN THE FAVORABLE LEFT
FRONT QUADRANT WHICH MAXIMIZES LIFT AND INSTABILITY. THIS WILL PEAK
ON SAT MORNING. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED DUE TO
THE SHOWERY NATURE OF THIS EVENT...THE LOW SNOW LEVELS...AND FAST
MOVEMENT OF CELLS...WHERE CONVECTION TRAINS...LOCALLY HEAVY RAIN IS
POSSIBLE. THE BURN AREAS WILL BE MOST SUSCEPTIBLE AND THE DAY SHIFT
MAY CONSIDER ISSUING A FLASH FLOOD WATCH FOR THESE AREAS.

ALL MODELS POINT TOWARD DRYING AND WARMING THROUGH EARLY NEXT WEEK
UNDER BUILDING HIGH PRESSURE ALOFT.

&&

.AVIATION...
STRONG WEST WINDS ALOFT WILL GENERATE MODERATE OR GREATER TURBULENCE
OVER TERRAIN WITH MOUNTAIN WAVE ACTIVITY AND LOCAL LOW LEVEL WIND
SHEAR. CIGS BETWEEN 3000-5000 FT BUT LOCALLY LOWER AS SHOWERS MOVE
THROUGH LATE TODAY. MODERATE OR GREATER MIXED ICING THREAT AS THE
PRECIPITATION INCREASES OVER THE REGION. FAIRLY DEEP LOWER LEVEL
MOISTURE WILL GENERATE PLENTY OF MTN OBSCURATIONS THROUGH SAT NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR SAN BERNARDINO COUNTY
MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SANTA ANA MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PST SUNDAY
FOR SAN DIEGO COUNTY COASTAL AREAS-
SEE LAXCFWSGX.

HIGH RIP CURRENT RISK FOR THE COAST...
SEE LAXSRFSGX.

SMALL CRAFT ADVISORY FOR INNER WATERS
GALE WARNING FOR OUTER WATERS.
SEE LAXCWFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...MM
Hazardous weather outlook, Mar 10, 4:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI MAR 10 2006

CAZ042-043-048-050-055>058-060>062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS
OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS.

HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX.
GALE WARNING THROUGH 8 AM THIS MORNING FOR THE OUTER COASTAL WATERS
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS
IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD WINTER STORM WILL BRING WET...WINDY WEATHER THROUGH SUNDAY.
THE HEAVIEST RAIN AND SNOW ARRIVING LATE FRIDAY NIGHT AND SATURDAY.
ONE TO TWO INCHES OF RAIN COULD FALL IN THE COASTAL AND VALLEYS
AREAS. ISOLATED THUNDERSTORMS WITH HAIL AND HEAVY DOWNPOURS WILL BE
POSSIBLE FRIDAY NIGHT INTO SATURDAY. THE HEAVY DOWNPOURS COULD CAUSE
FLASH FLOODING...AND MUDSLIDES AND DEBRIS FLOWS WILL BE POSSIBLE IN
AND BELOW THE BURN AREAS.

IN THE MOUNTAINS THE COMBINATION OF STRONG WINDS...HEAVY SNOW...AND
DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL THIS WEEKEND. TEMPERATURES
IN THE 20S AND 30S...ALONG WITH STRONG WINDS COULD BE A DEADLY
COMBINATION FOR UNPREPARED HIKERS AND CAMPERS THIS WEEKEND. A WINTER
STORM WARNING IS IN EFFECT THROUGH SATURDAY NIGHT FOR THE MOUNTAINS
AND HIGH DESERTS DUE TO THE STRONG WINDS WITH GUSTS TO 50 MPH...AND
HEAVY SNOW EXPECTED...SEE LAXWSWSGX.

THE STORM WILL ALSO BRING INCREASING SURF AND A HIGH RIP CURRENT
RISK THURSDAY NIGHT THROUGH SATURDAY NIGHT. THE STRONG WINDS AND A
LARGE...SHORT PERIOD SWELL OVER THE COASTAL WATERS WILL POSE A
HAZARD TO SMALL CRAFT THURSDAY THROUGH SATURDAY...SEE LAXCWFSGX

.SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK
WILL LIKELY BE ACTIVATED FOR THIS STORM.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, P Sw San Bernardino

When
March 10, 5:00 AM PST to March 11, 8:00 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Winter Storm, P W Riverside

When
March 10, 5:00 AM PST to March 11, 8:00 PM PST
Where
P W Riverside forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Winter Storm, San Diego T X W

When
March 10, 5:00 AM PST to March 11, 8:00 PM PST
Where
San Diego T X W forecast zone
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Winter Storm, Apple and Yucca Valleys

When
March 10, 5:00 AM PST to March 11, 8:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, San Diego T X W2006-03-11Outside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493224, 5493225, 5493226, 5493227.